Does anyone get rebound headaches from their painkiller?

Discussion in 'Fibromyalgia Main Forum' started by smeyers, Oct 30, 2006.

  1. smeyers

    smeyers New Member

    I'm into my third day of a migraine headache and I'm pretty sure that's what it is, but yesterday I had a weird headache that was in the front of my head (migraines are on one side or the other). I had been taking Aceteminiphen with codein but I'd been getting headaches from that (and a strange feeling of being disconnected). So my doctor gave me a prescription for Tramadol. I didn't take it for awhile because I was afraid of getting another rebound headache (those things hurt worse than migraines!). But I've been going through a bad flareup of fibro for awhile and eventually I took one. The first wasn't bad, but then I took one on Sunday and that's when the weird headache started.

    So do you have any suggestions for painkillers that don't cause headaches? I could use some relief from the fibro, but not if it's going to make my headaches worse.

    Help!
  2. suz45

    suz45 New Member

    Smeyers:

    Sounds like if it is a migraine and you are contiuing to have pain than you should contact your doctor. Perhaps you whould do better on a med like Imitrex that stops the migraine at the first pain signal, it acts differently in the causes of migraines.

    It sounds like you could possible be hving some type of rebound headache, particularly because both the traamadol and the tylenol w codeine are pain relievers. hOwever doesn't sound like you were are them long... Codeine can make one feel woozy, and disconnected. You also may be particularly sensitive to meds.

    Another med you could discuss with your doctor is Amitryptaline it is an anti depressant, but used for migraines as well in low doses and may help with FM.

    Call your docotr three days of migraine headaches seems long enough to me.

    Hope you are feeling better soon,

    Hugs,

    Suz45
    [This Message was Edited on 10/30/2006]
  3. tngirl

    tngirl New Member

    I don't often have migrane headaches but tramadol does make my head hurt. I can usually take one dose without it giving me a headache.

    My doctor said it was a common side effect of tramadol and suggested taking one regular strength tylenol with it.

    I think you need to see or talk with you doctor again.

    Hope you feel better soon.
  4. mommyinpain

    mommyinpain New Member

    I was complaining today about a bad headache I've had since Sunday and I believe it's from a new medicine the Dr put me on but don't know for sure.

    I just started taking Volteran, Lortab, and Zanaflex. I think it is one of those causing my headache. Just know it hurt so bad Sunday I couldn't hardly raise my head up till almost lunch time and that was after taking some Tylenol. It's still hurts today but is more sore and achy than extreme pain.

    Anyway, I was on Tramadol and the reason I quit taking it was because it always gave me a bad headache and I took it for about a month just to be sure that was what was causing the pain and it was. Also, it never helped my other pain, either.

    Hope you get some relief soon.

    MIP
  5. ladykew

    ladykew New Member

    I suffered for over 20+ years with terrible migraine and cluster migraine headaches until this last year when I visited a Neurologist who put me on Topamax, a migraine preventative. It works really well, however, I occasionally come down with a bad one and I take an Imitrex, which gets rid of the migraine before it gets really nasty.

    So, maybe you would want to speak with your doctor about these medications. They might not work for everyone, but they sure work for me.

    An ex-migraine sufferer,
    Lew
  6. MsE

    MsE New Member

    Some pain killers give me a headache. Ibuprophin, hydrocodone (if I take more than 1/2 tablet per day), naproxen: all of these give me a headache if I take more than a very little bit.
  7. wangotango

    wangotango New Member

    drugs like tramadol cause vaso constriction so when the drug wears off the body reacts by over dilating to balanc out. i have cluster ha and the opoids are the only thing that works for me. tramadol kills me. good luck
    bill
  8. jake123

    jake123 New Member

    Preventive meds like Topomax and Migravent and Nortryptilene can really work well so that you don't lose a day like when you get a big shot of morphine or something.
    I tend to get headaches when I have a high level of inflammation(CRP) also so it is important for me to take my Indomethicen.
    I go to a neurologist and it has been a good experience. I asked him last time if he could be my primary care doctor. <")
  9. joanng

    joanng New Member

    I used to get rebound headaches from Vicodin and the only thing that would break it was Vicoprophen. Strange but that was it. Even the migraine medicine I would take didn't help.....anything with tylenol in it made it worse...I needed the ibuprophen to break the headache but it had to be Vicoprophen (sp?)....strange.
  10. rachel432

    rachel432 New Member

    i get headaches all the time and have had them for years. at times i have gone to dr's who didn't want to give me pain meds because thay could cause a rebound headache. i don't think i have ever had a true rebound headache and i am always willing to risk getting one in order to stop a headache, especially when i get headaches for multiple days in a row.

    you may want to ask your dr to start you on some preventative meds if you are getting headaches that are lasting for multiple days. even though no meds have ever totally stopped my headaches the combination of topamax and neurontin reduced to severity and frequency of the headaches that i get. i no longer end up in bed for days from a headache like i used to. these meds really are worth a try because they may be able to help your situation.

    i hope this helps.
    rachel